California, 2006

Flash Flood and Damaging Wind in California, September 2, 2006

September 2, 2006 · NWS SGX · 2 events in 1 county or zone

A severe thunderstorm north of Santa Rosa Mountain produced heavy rain, localized flash flooding, and damaging wind gusts across the eastern slopes of the Riverside County Mountains and western Coachella Valley. 30 inches in 45 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A severe thunderstorm north of Santa Rosa Mountain produced heavy rain, localized flash flooding, and damaging wind gusts across the eastern slopes of the Riverside County Mountains and western Coachella Valley. A rain gage at Dead Indian Canyon measured 1.14 inches of rain in 30 minutes and 1.30 inches in 45 minutes. Rain gages at Agave Hill and Haystack Mountain reported 1.18 and 0.87 inches of rain respectively during a similar time frame. Flash flooding was observed in and around the rural community of Pinyon Flats. Several vehicles were trapped in a mudslide 2 feet deep on highway 74 and several dirt roads in Pinyon Pines were heavily eroded. It did not appear that any homes in Pinyon Pines sustained damage. Outflow from the storm raced toward the Coachella Valley which resulted in downed palm fronds and power lines, broken power poles, and damaged street signs. The downed power lines caused power outages that affected 3,000 Southern California Edison customers from Palm Springs to Cathedral City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 12:35 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 2, 12:35 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SAT SEP 2 2006

.SYNOPSIS...WEAKENING HIGH PRESSURE OVER THE GREAT BASIN WILL ALLOW
MOISTURE FROM THE REMNANTS OF TROPICAL STORM JOHN TO MOVE NORTH INTO
SOUTHERN CALIFORNIA SUNDAY AND MONDAY. HUMIDITIES WILL INCREASE
SUNDAY NIGHT AND MONDAY...WITH THE BEST CHANCES FOR RAIN FROM MONDAY
NIGHT THROUGH WEDNESDAY. LINGERING MOISTURE WILL KEEP THE THREAT FOR
ISOLATED THUNDERSTORMS THROUGH FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

IT WAS ANOTHER HOT DAY WITH TEMPS SEVERAL DEGREES HIGHER THAN
YESTERDAY IN MOST AREAS. A GULF SURGE INTO THE LOWER DESERTS KEPT
TEMPS A LITTLE LOWER THERE. THE UPPER LEVEL HIGH OVER THE GREAT
BASIN WILL WEAKEN SLIGHTLY TONIGHT...BUT STILL BE STRONG ENOUGH TO
KEEP THE MARINE LAYER SHALLOW AND BRING ANOTHER VERY WARM DAY
SUNDAY.

A LOW LEVEL GULF SURGE ROLLED INTO THE IMPERIAL AND COACHELLA
VALLEYS THIS MORNING...RAISING DEWPOINTS TO 71 AT IPL AND 68 AT TRM.
THE YUMA VAD WIND PROFILE SHOWED SOUTH WINDS FROM THE SFC TO 3000
FEET THIS MORNING...AND THAT HAS SINCE DEEPENED TO 5000 FEET THIS
AFTERNOON. DEWPOINTS IN THE MTNS CONTINUED A SLOW UPWARD
CLIMB...MAINLY IN THE SAN DIEGO MOUNTAINS. HIGH BASED CUMULUS FORMED
OVER THE MTNS THIS MORNING AND TURNED INTO SCATTERED THUNDERSTORMS
THIS AFTERNOON. MOST OF THE CONVECTION WAS OVER SAN DIEGO AND
RIVERSIDE COUNTIES...BUT A FEW SMALLER CELLS FORMED OVER THE SAN
BERNARDINO COUNTY MOUNTAINS AS WELL.

LATE THIS MORNING...HURRICANE JOHN WAS BARELY A CATEGORY ONE
HURRICANE WITH WINDS OF 75 MPH. IT WILL CONTINUE TO WEAKEN AS IT
MOVES NORTHWEST OVER LAND. COORDINATION CALL WITH NHC CONFIRMED THE
FORECAST TRACK AND TAKES JOHN NNW UP THE PENINSULA. SYSTEM WILL
WEAKEN QUICKLY OVER THE BAJA TERRAIN AND AS CIRCULATION WEAKENS IT
WILL MAKE IT LESS LIKELY TO TURN N. IT WILL LIKELY BE DOWNGRADED
TO A TROPICAL STORM THIS AFTERNOON AND DOWN TO A TROPICAL DEPRESSION
BY SUNDAY AFTERNOON OVER CENTRAL BAJA.

PRECIP CHANCES IN SOCAL...SE WINDS WILL ADVECT DEEPER MOISTURE INTO
NORTHERN BAJA AND SOUTHERN CALIFORNIA SUNDAY. A MODEST INCREASE IN
MID LEVEL MOISTURE AND BETTER SYNOPTIC SCALE FORCING WILL RESULT IN
BETTER CHANCES FOR CONVECTION TOMORROW AFTERNOON...SOME OF WHICH MAY
SPILL INTO THE INLAND VALLEYS. BEST CHANCES FOR SIGNIFICANT RAIN
WILL ARRIVE MONDAY AND CONTINUE THROUGH WEDNESDAY WHEN THE DEEPEST
MOISTURE WILL BE IN PLACE. RAIN AMOUNTS WILL BE DEPENDENT HOW MUCH
ON THE EVENTUAL STRENGTH OF JOHN AS IT MOVES NORTH AND THE STRENGTH
OF THE UPPER RIDGE OVER THE 4 CORNERS REGION. MORE RAIN WILL FALL IN
SAN DIEGO COUNTY THAN IN SAN BERNARDINO COUNTY. THE RFC QPF GUIDANCE
FORECASTS AROUND A HALF INCH OF RAIN IN THE SAN DIEGO COUNTY
MTNS...CLOSER TO THE STORMS CENTER...WITH PROGRESSIVELY LIGHTER
AMOUNTS FARTHER NORTH.

SHOWERS WILL CONTINUE INTO WEDNESDAY...AND THE WARM...UNSTABLE
AIRMASS WONT BE IN ANY HURRY TO EXIT AS A SLOW MOVING WEAK UPPER
TROUGH SETTLES OVER THE SOUTHWEST. THIS WILL KEEP THE THREAT FOR
SCATTERED...MAINLY AFTERNOON...CONVECTION GOING THROUGH THE END OF
THE WEEK.

&&

.AVIATION...

OVER THE MOUNTAINS CUMULUS BUILDUPS WILL CONTINUE WITH BASES AROUND
8000 FT MSL AND ISOLATED THUNDERSTORMS UNTIL 01Z. STRONGER STORMS
THIS AFTN COULD PRODUCE LOCALLY GUSTY WINDS OR ISOLATED HAIL. ALSO A
FEW STORMS COULD OCCUR IN THE SAN DIEGO CO DESERTS.

PREDOMINANTLY VFR CONDITIONS THROUGH TONIGHT/EARLY SUNDAY WITH THE
EXCEPTION OF THE IMMEDIATE COAST. NEAR THE BEACHES THIS AFTN SOME
HAZE WAS LINGERING AND A FEW PATCHES OF LOW CLOUDS. A SHALLOW MARINE
LAYER LESS THAN 1000 FT DEEP AND A STRONG LOW-LEVEL TEMPERATURE
INVERSION WILL ALLOW MORE AREAS OF LOW STRATUS AND FOG TO EVENTUALLY
DEVELOP BY 11Z SUN BUT THE AREAL EXTENT WILL BE LIMITED AND CONFINED
CLOSER TO THE COAST...SIMILAR TO THIS MORNING WITH VERY LOW BASES
BELOW 700 FT MSL. EXPECT POTENTIAL FOR VLIFR CIGS/VSBYS NEAR SAN/CRQ
AIRPORTS FROM 11-15Z SUN. FOR FURTHER DETAILS AND THE LATEST UPDATES
SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR
EFFECTS OF THE REMNANTS OF HURRICANE JOHN...SEE LAXSPSSGX.

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Sep 2, 3:40 PM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT SAT SEP 2 2006

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS SUNDAY...

...FLASH FLOOD POTENTIAL HIGH OVER THE MOUNTAINS AND DESERTS
MONDAY...

CAZ042-043-048-050-057-031100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY AREAS
AND THE SANTA ANA MOUNTAINS OF SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR MONDAY THROUGH WEDNESDAY...THE REMNANTS OF HURRICANE JOHN COULD
BE IN THE AREA AND BRING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. WHILE THE GREATEST IMPACT WILL BE FURTHER EAST OVER
THE MOUNTAINS AND DESERTS...LOCALLY HEAVY RAIN AND LIGHTNING WILL
STILL BE POSSIBLE IN COASTAL AND VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ055-056-058-031100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
440 PM PDT SAT SEP 2 2006

...FLASH FLOOD WATCH 1100 AM SUNDAY THROUGH 800 PM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...ESPECIALLY IN
THE MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES. HAIL...BRIEF HEAVY
RAINS AND WIND GUSTS AROUND 40 MPH ARE POSSIBLE.

THE FLOOD RATING IS MODERATE. THUNDERSTORMS ARE EXPECTED AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE AND INSTABILITY WILL BE STRONG SUNDAY UNDER SOUTHEAST FLOW
ALOFT. THE REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA
CALIFORNIA MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE
AREA. THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST
FROM SUNDAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK.

FOR SUNDAY...HAIL...HEAVY RAINS AND STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT.

FOR MONDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL DECREASE
SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD RATING
WILL CONTINUE TO BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE ALOFT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ060>062-031100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
440 PM PDT SAT SEP 2 2006

...FLASH FLOOD WATCH 1100 AM SUNDAY THROUGH 800 PM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE DESERTS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE FOOTHILLS...MAINLY IN
THE COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS.

THE FLOOD RATING IS MODERATE. THUNDERSTORMS ARE EXPECTED AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE AND INSTABILITY WILL BE STRONG SUNDAY UNDER SOUTHEAST FLOW
ALOFT. THE REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA
CALIFORNIA MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE
AREA. THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST
FROM SUNDAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK.
WHILE THE FLOOD THREAT WILL BE GREATEST IN THE MOUNTAINS...SOME
FLOODING COULD ALSO OCCUR IN THE DESERTS.

FOR SUNDAY...HAIL...HEAVY RAINS AND STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT.

FOR MONDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL DECREASE
SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD RATING
WILL BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE ALOFT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MAXWELL

In the hours before

Special weather statement, Sep 2, 2:30 PM PST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT SAT SEP 2 2006

CAZ042-043-048-050-055>058-060>062-031100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
330 PM PDT SAT SEP 2 2006

...MONSOONAL MOISTURE TO BRING NUMEROUS THUNDERSTORMS AND A THREAT
OF FLASH FLOODING OVER THE MOUNTAINS AND DESERTS SUNDAY...

...REMNANTS OF HURRICANE JOHN TO AFFECT SOUTHERN CALIFORNIA WEATHER
LABOR DAY AND TUESDAY...

MONSOONAL MOISTURE FROM THE SOUTHEAST WILL COMBINE WITH HOT UNSTABLE
CONDITIONS AND BRING NUMEROUS THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS SUNDAY. A FEW THUNDERSTORMS COULD FORM OVER THE INLAND
VALLEYS. FLASH FLOODING WILL BE POSSIBLE OVER THE MOUNTAINS AND
DESERTS. RECENT FIRE BURN AREAS WILL BE MOST PRONE TO FLASH
FLOODING. HAIL...STRONG GUSTY WINDS AND LIGHTNING WILL BE OTHER
THREATS WITH THESE THUNDERSTORMS.

FORMER HURRICANE JOHN...NOW DOWNGRADED TO A TROPICAL STORM...WAS
OVER THE SOUTHERN PART OF BAJA CALIFORNIA THIS AFTERNOON. THIS SYSTEM
WILL CONTINUE TO MOVE NORTHWEST THIS WEEKEND OVER BAJA CALIFORNIA.
WHILE IT IS PROJECTED TO WEAKEN SUBSTANTIALLY...IT WILL LIKELY BRING
LARGE AMOUNTS OF MOISTURE ALOFT OVER SOUTHERN CALIFORNIA LABOR DAY
AND TUESDAY. THIS WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS...AND A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS EVEN IN COASTAL AREAS. THUNDERSTORMS
COULD CONTINUE AT TIMES THROUGH LATE WEEK AS THE REMNANTS OF JOHN
COULD STALL SOMEWHERE OVER NORTHERN BAJA OR THE COASTAL WATERS
SOUTHWEST OF SAN DIEGO.

THE STRONG WINDS THAT WERE ASSOCIATED WITH HURRICANE JOHN ARE NOT
EXPECTED TO IMPACT SOUTHERN CALIFORNIA AS THE SYSTEM WILL HAVE
DISSIPATED BEFORE REACHING THE AREA.

MAXWELL

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Riverside

When
September 2, 4:55 PM PST to 5:25 PM PST
Where
Riverside County, 10 mi SW of Palm Desert
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Thunderstorm Wind, Riverside

When
September 2, 4:55 PM PST to 5:25 PM PST
Where
Riverside County, Palm Desert
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
33.717, -116.383

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530853, 5530854.